Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generalized interpolation spaces

Author: Vernon Williams
Journal: Trans. Amer. Math. Soc. 156 (1971), 309-334
MSC: Primary 46.38
MathSciNet review: 0275149
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we introduce the notion of ``generalized'' interpolation space, and state and prove a ``generalized'' interpolation theorem. This apparently provides a foundation for an axiomatic treatment of interpolation space theory, for subsequently we show that the ``mean'' interpolation spaces of Lions-Peetre, the ``complex'' interpolation spaces of A. P. Calderón, and the ``complex'' interpolation spaces of M. Schechter are all generalized interpolation spaces. Furthermore, we prove that each of the interpolation theorems established respectively for the above-mentioned interpolation spaces is indeed a special case of our generalized interpolation theorem.

In §III of this paper we use the generalized interpolation space concept to state and prove a ``generalized'' duality theorem. The very elegant duality theorems proved by Calderón, Lions-Peetre and Schechter, respectively, are shown to be special cases of our generalized duality theorem. Of special interest here is the isolation by the general theorem of the need in each of the separate theorems for certain ``base'' spaces to be duals of others.

At the close of §II of this paper we employ our generalized interpolation theorem ``structure'' to construct new interpolation spaces which are neither complex nor mean spaces.

References [Enhancements On Off] (What's this?)

  • [1] A.- P. Calderón, Intermediate spaces and interpolation, Studia Math. (Ser. Specjalna) Zeszyt 1 (1963), 31–34. MR 0147896
  • [2] A.-P. Calderón, Intermediate spaces and interpolation, the complex method, Studia Math. 24 (1964), 113–190. MR 0167830
  • [3] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523
  • [4] Peter D. Lax, Symmetrizable linear transformations, Comm. Pure Appl. Math. 7 (1954), 633–647. MR 0068116
  • [5] Jacques-Louis Lions, Une construction d’espaces d’interpolation, C. R. Acad. Sci. Paris 251 (1960), 1853–1855 (French). MR 0119093
  • [6] J.-L. Lions and J. Peetre, Sur une classe d’espaces d’interpolation, Inst. Hautes Études Sci. Publ. Math. 19 (1964), 5–68 (French). MR 0165343
  • [7] Enrico Magenes, Spazi d’interpolazione ed equazioni a derivate parziali, Atti del Settimo Congresso dell’ Unione Matematica Italiana (Genova, 1963), Edizioni Cremonese, Rome, 1965, pp. 134–197 (Italian). MR 0215082
  • [8] J. Marcinkiewicz, Sur l'interpolation d'opérateurs, C. R. Acad. Sci. Paris 208 (1939), 1272-1273.
  • [9] Frigyes Riesz and Béla Sz.-Nagy, Functional analysis, Frederick Ungar Publishing Co., New York, 1955. Translated by Leo F. Boron. MR 0071727
  • [10] Marcel Riesz, Sur les maxima des formes bilinéaires et sur les fonctionnelles linéaires, Acta Math. 49 (1927), no. 3-4, 465–497 (French). MR 1555250, 10.1007/BF02564121
  • [11] Martin Schechter, Complex interpolation, Compositio Math. 18 (1967), 117–147 (1967). MR 0223880
  • [12] Martin Schechter, General boundary value problems for elliptic partial differential equations, Comm. Pure Appl. Math. 12 (1959), 457–486. MR 0125323
  • [13] Martin Schechter, On 𝐿^{𝑝} estimates and regularity. I, Amer. J. Math. 85 (1963), 1–13. MR 0188615
  • [14] Martin Schechter, On 𝐿^{𝑝} estimates and regularity. II, Math. Scand. 13 (1963), 47–69. MR 0188616
  • [15] Angus E. Taylor, Introduction to functional analysis, John Wiley & Sons, Inc., New York; Chapman & Hall, Ltd., London, 1958. MR 0098966
  • [16] E. C. Titchmarsh, Theory of functions, Oxford Univ. Press, London, 1939.
  • [17] A. H. Zemanian, Distribution theory and transform analysis. An introduction to generalized functions, with applications, McGraw-Hill Book Co., New York-Toronto-London-Sydney, 1965. MR 0177293

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.38

Retrieve articles in all journals with MSC: 46.38

Additional Information

Keywords: Interpolation pair of Banach spaces, analytic vector-valued functions, Lebesgue integrable vector-valued functions, distributions with compact support, Calderón complex interpolation spaces, Lions-Peetre mean interpolation spaces, Schechter complex interpolation spaces, generalized interpolation spaces
Article copyright: © Copyright 1971 American Mathematical Society